Alert archive / Colorado / Flash Flood Warnings in 2004

Flash Flood Warning 6, NWS Grand Junction, CO

July 19, 2004Eagle County, Colorado

NWS Grand Junction, CO issued this flash flood warning at Jul 19, 2004, 1:34 PM MDT for Eagle County, Colorado. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 19, 2004, 1:34 PM MDT (19:34 UTC)
Expired
Jul 19, 2004, 4:30 PM MDT
In force
3 hr
Issued by
NWS Grand Junction, CO
Area
Counties, with a storm outline in the text

County Eagle County, CO

The radar

The Grand Junction radar (KGJX), 127 km from the middle of the area, began a volume at 19:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 12:00Z, 7.6 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 12:00Z on 2004-07-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 19 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 12:00Z on 2004-07-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 81 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
19 J/kg
Mixed-layer CIN
-187 J/kg
Mixed-layer LCL
1914 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
81 m²/s²
0-3 km storm-relative helicity
121 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KGJT 191935
FFWGJT
COC037-192230-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
134 PM MDT MON JUL 19 2004

THE NATIONAL WEATHER SERVICE IN GRAND JUNCTION HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WEST CENTRAL EAGLE COUNTY IN CENTRAL COLORADO.

* UNTIL 430 PM MDT.

* AT 134 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  THUNDERSTORMS WITH VERY HEAVY RAINFALL 5 MILES SOUTH OF GYPSUM.  
  DOPPLER RADAR ESTIMATED RAIN FALLING AT THE RATE OF ONE INCH AN 
  HOUR...WITH ADDITIONAL HEAVY RAIN LIKELY THROUGH 3 PM. 

* SLOW MOVING THUNDERSTORMS ARE PRODUCING TORRENTIAL RAINFALL IN THE
  WARNED AREA. RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH
  FLOODING TO OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING
  INCLUDE....

  GYPSUM CREEK ALONG VALLEY ROAD SOUTH OF GYPSUM

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

LAT...LON 3965 10688 3963 10704 3950 10696 3956 10678

$$

JDC
2 follow-up statements
000 
WGUS75 KGJT 192025
FFSGJT
COC037-192230-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
224 PM MDT MON JUL 19 2004

...FLASH FLOOD WARNING CONTINUES FOR EAGLE COUNTY UNTIL 430 PM MDT...

AT 224 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE WARNED AREA. 
DOPPLER RADAR ESTIMATED UP TO AN INCH AND A HALF WITH THIS STORM 
CELL. 

SLOW MOVING THUNDERSTORMS ARE PRODUCING VERY HEAVY RAINFALL IN THE
WARNED AREA. RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH
FLOODING TO OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING 
INCLUDE GYPSUM CREEK ALONG VALLEY ROAD SOUTH OF GYPSUM.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE 
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS 
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. 
MOVE TO HIGHER GROUND.

$$
TGJT
000 
WGUS75 KGJT 192230
FFSGJT
COC037-192245-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
430 PM MDT MON JUL 19 2004

...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR EAGLE COUNTY HAS 
BEEN ALLOWED TO EXPIRE...

AT 430 PM MDT...THE HEAVY RAIN HAD COME TO AN END SOUTH OF GYPSUM 
ALONG VALLEY ROAD AND THE THREAT OF FLASH FLOODING HAS DIMINISHED. 
THEREFORE...THE FLASH FLOOD WARNING HAS BEEN ALLOWED TO EXPIRE. IF 
YOU DO VENTURE OUT THIS AFTERNOON...BE AWARE OF WASHES...CREEKS AND 
STREAMS AS WATER MAY STILL BE RUNNING CLOSE TO BANKFULL.  

$$

COLTON

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before this flash flood warning went out at Jul 19, 3:56 AM MDT, 9 hours 38 minutes earlier.

Area forecast discussion, Jul 19, 3:56 AM MDT, 9 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
356 AM MDT MON JUL 19 2004

.SHORT TERM (TODAY THROUGH TUESDAY NIGHT)...
MOIST AIRMASS REMAINS OVER EASTERN UTAH AND WESTERN COLORADO
UNDERNEATH A STRONG UPPER RIDGE. THE UPPER RIDGE WILL LOSE SOME
AMPLITUDE THE NEXT COUPLE OF DAYS AS SHORTWAVE ENERGY RIDES OVER THE
TOP OF IT. THE TAIL END OF A WEAK WAVE CURRENTLY OVER EASTERN IDAHO
AND WESTERN WYOMING WILL MOVE ACROSS NORTHEAST UTAH AND NORTHWEST
COLORADO TODAY. MODELS INDICATE SUBSIDENCE AND SOME DRYING ACROSS THE
NORTH WITH THE PASSAGE OF THIS FEATURE. THIS DRYING IS REFLECTED IN A
LACK OF MODEL QPF ACROSS NORTHEAST UTAH AND NORTHWEST COLORADO THIS
AFTERNOON. THIS LOOKS UNREALISTIC WITH PLENTY OF LOW LEVEL MOISTURE
REMAINING OVER THE AREA AND STRONG SURFACE HEATING...ALTHOUGH TIMING
OF THIS FEATURE WILL LIKELY PLAY A ROLE IN WHEN STORMS START
DEVELOPING. WILL GO WITH MORE OF A PERSISTENCE FORECAST WITH RESPECT
TO AREAL COVERAGE OF THUNDERSTORMS ACROSS THE NORTH. DIURNAL
CONVECTION WILL INITIATE OVER THE HIGH TERRAIN AND DRIFT OVER THE
LOWER VALLEYS AS HAS BEEN OCCURRING THE PAST SEVERAL DAYS. POTENTIAL
FOR HEAVY RAIN CONTINUES WITH PRECIPITABLE WATER TO REMAIN FAIRLY
HIGH AND STORM MOTION TO BE SLOW. SIMILAR SCENARIO FOR TUESDAY
ALTHOUGH POPS HAVE BEEN TRENDED DOWN SLIGHTLY BUT WILL STAY ABOVE
MOS GUIDANCE. PERSISTENCE TEMPERATURE FORECAST LOOKS GOOD THROUGH THE
SHORT TERM PERIODS. LINDQUIST

.LONG TERM (WEDNESDAY THROUGH SUNDAY)...H5 HEIGHT PATTERN SHOWS UPPER
LEVEL HIGH RETREATING OVER THE DESERT SOUTHWEST WEDNESDAY AND
THURSDAY AS PIECES OF PACIFIC ENERGY BRUSH ACROSS NORTHERN UTAH AND
COLORADO. BY LATE FRIDAY AND SATURDAY...THE HIGH CENTER BEGINS TO
PUSH NORTH OVER UTAH/NEVADA WITH THE DEEPEST MOISTURE SEEN EAST OF
THE UPR RIDGE AXIS. AT THIS POINT...SEE NO SIGNIFICANT DRYING
DEVELOPING THIS PERIOD. RESIDUAL MOISTURE FROM PREVIOUS DAY/S
RAINFALL WILL KEEP GOOD H7-5 LAYER MOISTURE IN PLACE TO SUPPORT
AFTERNOON/EVENING CONVECTION EACH DAY. TEMPERATURES WILL NOT CHANGE
MUCH FROM CURRENT MAX/MIN VALUES WITH 80S AND 90S IN THE VALLEYS AND
MAINLY 70S IN THE HIGH VALLEYS/ MOUNTAINS. DJN.83

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
.CO...NONE.
.UT...NONE.

TAL/DJN
Hazardous weather outlook, Jul 19, 5:45 AM MDT, 7 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
545 AM MDT MON JUL 19 2004

COZ001>014-017>023-UTZ022>025-027>029-201145-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
545 AM MDT MON JUL 19 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN COLORADO AND EASTERN
UTAH.

.DAY ONE...TODAY AND TONIGHT...

SCATTERED SLOW MOVING THUNDERSTORMS WILL OCCUR AGAIN TODAY...
ESPECIALLY OVER THE MOUNTAINS THIS AFTERNOON AND EVENING. THIS WILL
CREATE THE POTENTIAL FOR LOCALLY HEAVY RAIN. LOCALLY HEAVY RAIN MAY
CAUSE EXCESSIVE RUNOFF OR FLASH FLOODING...ESPECIALLY IN AREAS OF
STEEP TERRAIN OR URBAN AREAS PRONE TO FLASH FLOODING...AND IN AREAS
BURNED BY WILDFIRES. THUNDERSTORMS MAY ALSO BE ACCOMPANIED BY SMALL
HAIL...FREQUENT CLOUD TO GROUND LIGHTNING...AND WIND GUSTS TO 35 MPH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

SCATTERED THUNDERSTORMS WILL BE POSSIBLE EACH AFTERNOON AND
EVENING IN THE MOUNTAINS...WITH ISOLATED THUNDERSTORMS IN THE
VALLEYS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT...BUT SPOTTERS
ARE ENCOURAGED TO CALL IN RAINFALL...HAIL OR WIND REPORTS.

TAL

The office that day

Everything else NWS Grand Junction, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 19, 2:09 PM MDTFlash Flood WarningGJTGarfield3 hr

Nearby

Flash Flood Warnings in Colorado, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.